Oregon, 2009Damaging Wind in Oregon, May 2, 2009
May 2, 2009 · NWS PQR · 1 event in 1 county or zone
An area of thunderstorms produced a few storms strong enough to cause damage to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms produced a few storms strong enough to cause damage to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 2, 2:32 PM PST, 28 minutes earlier.
Area forecast discussion, May 2, 2:32 PM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
330 PM PDT SAT MAY 2 2009
.SYNOPSIS...A SHARP FRONTAL BAND WILL MOVE NORTH OF THE AREA LATE
THIS AFTERNOON. ANOTHER DISTURBANCE WILL MOVE INLAND ON SUNDAY BUT
THE HEAVIER RAIN MAY REMAIN OVER SOUTHWEST OREGON. A STRONG FRONTAL
SYSTEM WILL MOVE THROUGH THE AREA LATER MONDAY AND MONDAY
NIGHT...FOLLOWED BY A SERIES OF WEAKER DISTURBANCES THROUGH MID WEEK.
A DRYING TREND IS EXPECTED LATE NEXT WEEK.
&&
.SHORT TERM...SATELLITE IMAGERY AND RADAR LOOPER SHOWS A FAIRLY
NARROW BAND OF HEAVY SHOWERS NEARING THE COLUMBIA RIVER AT 21Z WHICH
WILL MOVE N OF THE REGION BY LATE THIS AFTERNOON...FOLLOWED BY A
TRAILING SECOND BAND OF LOCAL HEAVY SHOWERS. A TIGHT PRES GRADIENT
BEHIND THE FRONT ALONG WITH SHARP PRES RISES HAS BEEN GIVING ABOUT 2
HRS OF STRONG WINDS TO THE COASTAL AREAS...BUT PEAK GUSTS APPEAR TO
BE BELOW HIGH WIND LEVELS. GUSTY WINDS WILL ALSO MOVE UP INTERIOR
SECTIONS DURING THE AFTERNOON.
THE MODELS SHOW ANOTHER LOW AMPLITUDE WAVE MOVING INLAND ON SUN THAT
APPEARS TO STALL THE FRONT ACROSS SW OREGON INTO THE SE PART OF OUR
FORECAST AREA. THIS MAY BRING SOME BRIEF DRYING TO THE NORTHERN ZONES
SUN.
A STRONG SYSTEM TAPPING TROPICAL MOISTURE NEAR 150E IS EXPECTED TO
MOVE INTO THE REGION ON MON. 12Z GFS SHOWS PRECIPITABLE WATER VALUES
OF 140 PCT OF NORMAL ALONG THE OREGON COAST...WITH 200 PCT OF NORMAL
ALONG THE CA COAST AHEAD OF THE THIS SYSTEM ON MON. THUS HEAVY RAINS
ARE LIKELY LATE MON/MON NIGHT ESPECIALLY OROGRAPHIC AREAS. AIDED BY A
140 KT JET...A DEEP SURFACE LOW MAY ALSO MOVE NE THROUGH THE EASTERN
PAC LATER MON ALTHOUGH MODELS ARE CURRENTLY DISAGREEING ON THE
POSSIBLE TRACK AND INTENSITY OF THE LOW. BEST ESTIMATES SUGGEST THE
LOW MAY MOVE N OR NE THROUGH THE EASTERN PAC NEAR 128-130W LATE
MON...WITH A THREAT OF COASTAL HIGH WINDS IF TRENDS CONTINUE.
CONDITIONS BEGIN TO SETTLE DOWN ON TUE BUT SHOULD STILL BE WET WITH
ONSHORE FLOW CONTINUING.
.LONG TERM...MODELS SHOW ANOTHER DAMP SYSTEM WED. SOME WEAK RIDGING
THEN MOVES INTO THE AREA THU AND FRI AND POPS HAVE BEEN DROPPED
BELOW CLIMATOLOGY. MODELS SUGGEST A WEAK UPPER TROUGH WILL MOVE INTO
THE AREA NEXT SAT FOR A BETTER CHANCE OF SHOWERS. RW
&&
.AVIATION...ACTIVE STORM TRACK WITH A FAIRLY VIGOROUS FRONT MOVING
NE ACROSS AREA THIS AFTERNOON. MAINLY VFR CONDITIONS PREVAIL BUT
OCCASIONAL BRIEF DROPS TO MVFR/IFR IN HEAVIER SHOWERS. ONE SQUALL
LINE MOVED THROUGH THE EAST PORTLAND METRO AREA AROUND 21Z-22Z...
AND ANOTHER IS PROGRESSING UP THE WILLAMETTE VALLEY AS OF 2215Z.
EITHER LINE HAS THE POTENTIAL TO GENERATE TSTMS...WITH GUSTY S-SW
WINDS UP TO 35-40 KT. THE STRONG S WINDS IMPACTED THE COAST THIS
AFTERNOON AS WELL...WITH 46 KT REPORTED AT KONP...HOWEVER THESE
WINDS SHOULD GRADUALLY TAPER OFF ALONG WITH THE SHOWERS OVERNIGHT AS
FRONT MOVES INTO WA AND HIGH PRESSURE BUILDS ACROSS AREA. VFR WITH
AREAS MVFR SHOULD PREVAIL AFT 06Z...POSSIBLY SOME SHALLOW PATCHES OF
FOG IN THE TYPICAL AREAS TOWARD DAYBREAK.
KPDX AND APPROACHES...MAINLY VFR CONDITIONS THROUGH THIS EVENING...
ALONG WITH AREAS MVFR/BRIEF IFR IN SCATTERED SHRA/TSRA MOVING ACROSS
KPDX METRO AREA UNTIL 01Z. GUSTY S WINDS ALONG WITH SHOWERS...
POSSIBLY AS HIGH AS 30 KT TIL 01Z. MAINLY VFR WITH DECREASING WINDS
AFTER 04Z TONIGHT. WEAGLE
&&
.MARINE...STRONG SURGE OF SOUTHERLY WINDS MOVED UP THE COAST ALONG
WITH A VIGOROUS SQUALL LINE THIS AFTERNOON...PRODUCING GUSTS 45-50
KT ALONG THE CENTRAL OREGON COAST AND PROMPTING THE ISSUANCE OF A
SPECIAL MARINE WARNING. THIS ACTIVITY WILL SETTLE DOWN DURING THE
EVENING...AND WINDS SHOULD FALL BELOW SCA CRITERIA AFTER MIDNIGHT. A
WEAK LOW PRESSURE SYSTEM WILL MOVE ONSHORE NEAR THE OR/CA BORDER
SUNDAY...LIKELY RESULTING IN LITTLE IMPACT FOR OUR WATERS. MUCH
STRONGER SYSTEM DEVELOPS OFF OREGON COAST MONDAY...THEN TRACKS NE
INTO VANCOUVER ISLAND LATE MON NIGHT/EARLY TUE. THIS SYSTEM PROMPTED
THE ISSUANCE OF A GALE WATCH...AS MODELS ARE COMING INTO BETTER
AGREEMENT ON WINDS GUSTING TO HIGH-END GALE LATE MON/MON NIGHT. GOOD
WESTERLY FETCH WILL PUSH 15-17 FT WEST SWELL INTO WATERS BEGINNING
LATE SUN NIGHT...PEAKING LATE MON/MON NIGHT...AND CONTINUING INTO
TUE. WEAGLE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WATCH FOR CAPE SHOALWATER TO FLORENCE MONDAY AND
MONDAY NIGHT.
SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
THROUGH THIS EVENING.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
FLORENCE THROUGH THIS EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
VERY EARLY SUN MORNING AND AGAIN LATE SUN MORNING AND
SUN AFTERNOON.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, May 2, 3:39 AM PST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
439 AM PDT SAT MAY 2 2009
ORZ001>014-WAZ019>023-039-040-031145-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
439 AM PDT SAT MAY 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Clackamas
- When
- May 2, 3:00 PM PST
- Where
- Clackamas County, 0.84 mi SE of Milwaukie
- Measured
- 55 kt (63 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 45.440, -122.620
A severe thunderstorm moved through the area, producing strong winds, 3/4 inch hail, and downed a few trees. Approximately 30,000 people in the Portland metro area lost power due to downed power lines. Near Tualatin, a man was killed after a limb blown down by strong winds fell onto his car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 20091 death · 4 injured · $10 million · EF2 · 23 events
- Tornado and Flash Flooding in Texas, May 2 to 3, 200915 injured · $6.2 million · EF0 · 84 events
- Tornadoes and Flash Flooding in Texas, May 2 to 3, 20091 death · 1 injured · $370,000 · EF1 · 42 events
- Tornado and Flash Flooding in Arkansas, May 2 to 3, 20095 injured · $120,000 · EF1 · 24 events
- Flash Flooding in Tennessee, May 2, 2009$1.0 million · 13 events
- Flash Flooding in Arkansas, May 2, 2009$750,000 · 2 events
- Tornado and Flash Flooding in Tennessee, May 2 to 5, 2009$161,000 · EF1 · 6 events
- Hail in Colorado, May 2, 2009$400,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Mississippi, May 2, 2009$106,000 · 2.75 in hail · 22 events
- Flooding in Iowa, May 2 to 6, 2009$250,000 · 2 events
- Tornadoes and Flash Flooding in Mississippi, May 2, 2009$110,000 · EF0 · 7 events
- Hail and Damaging Winds in Louisiana, May 2, 2009$112,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171481.